Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2023, 5:34 PM CDT for Wabasha County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 5:34 PM CDT (22:34 UTC)
- Expired
- May 6, 2023, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:36 PM CDT | HAIL 1.25 | 6 Ssw Lake City, MN | |
| May 6, 5:51 PM CDT | HAIL 1 | 3 Nw Wabasha, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS53 KARX 062234
SVRARX
MNC157-062300-
/O.NEW.KARX.SV.W.0013.230506T2234Z-230506T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
534 PM CDT Sat May 6 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Wabasha County in southeastern Minnesota...
* Until 600 PM CDT.
* At 533 PM CDT, a severe thunderstorm was located near Frontenac, or
13 miles southeast of Red Wing, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Wabasha around 600 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4437 9198
4433 9192 4431 9191 4430 9193 4429 9192
4430 9201 4432 9247
TIME...MOT...LOC 2233Z 267DEG 24KT 4444 9232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB3 follow-up statements
903
WWUS53 KARX 062244
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
544 PM CDT Sat May 6 2023
MNC157-062300-
/O.CON.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
544 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN WABASHA COUNTY...
At 543 PM CDT, a severe thunderstorm was located near Pepin, or 10
miles west of Wabasha, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Wabasha around 605 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4437 9198
4433 9192 4431 9191 4430 9193 4429 9192
4430 9201 4432 9247
TIME...MOT...LOC 2243Z 261DEG 27KT 4440 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB942
WWUS53 KARX 062248
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
548 PM CDT Sat May 6 2023
MNC157-062300-
/O.CON.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
548 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN WABASHA COUNTY...
At 548 PM CDT, a severe thunderstorm was located near Pepin, or 8
miles west of Wabasha, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Wabasha around 605 PM CDT.
Other locations impacted by this severe thunderstorm include Lock And
Dam 4, Pioneer Campground, Dumfries, Oak Center, Maple Springs,
Gilbert Valley and Kruger Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4437 9198
4433 9192 4431 9191 4430 9193 4429 9192
4430 9201 4432 9247
TIME...MOT...LOC 2248Z 261DEG 27KT 4441 9220
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB489
WWUS53 KARX 062254
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
554 PM CDT Sat May 6 2023
MNC157-062304-
/O.EXP.KARX.SV.W.0013.000000T0000Z-230506T2300Z/
Wabasha MN-
554 PM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WABASHA COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4437 9247 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4437 9198
4433 9192 4431 9191 4430 9193 4429 9192
4430 9201 4432 9247
TIME...MOT...LOC 2254Z 267DEG 24KT 4441 9220
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:20 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 6, 2:20 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 220 PM CDT Sat May 6 2023 .DISCUSSION...(This evening through Saturday) Issued at 220 PM CDT Sat May 6 2023 Key Messages: - Another round of showers, storms this evening - a few could be strong. Isolated severe not out of the question, but a lot of uncertainties that would have to play out "just right" for severe to be realized this far north (locally that would be northeast IA/southwest WI) - Second round of showers and storms Monday afternoon into Monday night. Severe is possibility depending on how far north surface boundary lifts northward. At this time...not expecting any widespread severe for forecast area Tonight and Monday * ANOTHER ROUND OF SHOWERS AND STORMS THIS EVENING: some could be strong with small hail. While organized severe weather is not expected, as isolated severe risk does exist - mainly northeast IA/southwest WI if uncertainties in the forecast play out just right. An upper level shortwave trough was triggering showers and storms across northern IA/southern MN early this afternoon, on the edge of the elevated instability gradient. CAMS models continue to blossom this convection through the rest of the afternoon hours, spreading it east/northeast with the elevated instability following suit. Stout cap per bufkit soundings should inhibit any sfc based convection, but 500-1000 J/kg of MUCAPE to play with, enough for a few storms. Some shear to work with in the 1-7km layer that, coupled with the CAPE, could bear out a few stronger storms with small hail. That said, the low level jet is expected to kick off more convection across southeast IA by mid evening. These storms will be able to tap much more instability and could start out sfc based, but likely become more elevated as the push northward. With more favorable instability, good elevated wind shear, and in a plume of low level moisture transport, these storms would pose a higher threat to become severe. The near term guidance is at odds with how far northward this convection could make it - but the latest HRRR suggests parts of northeast IA/southwest WI could be on the northward fringe. Timing would be late evening. It's a scenario to keep an eye on, but with a lot of uncertainties that would have to come together to pan out. All and all, widespread showers and storms are expected from late afternoon through the evening, a few could be strong, with most of the activity exiting into eastern WI after 06z. Sunday night into Tuesday Next shortwave trough moves along of surface boundary over Iowa late Monday afternoon into Monday night. Main concern will be how far north surface boundary lifts north for potential storms to be severe over the far southern forecast area. The 06.12z GFS/NAM suggest 0- 6km most unstable CAPE 100-1500 j/kg over the southern forecast with the higher elevated CAPE over southern Iowa. Shear looks to be marginal with 0-3km around 25 knots. However models do differ on how far north surface boundary lifts north into Iowa. At this time...an isolated storm is possible to become severe. If surface front lifts further north...southern area of forecast may see a few more severe storms and the main threats would be damaging winds and hail. With boundary nearly stationary across southern Iowa Monday and the combination of weak forcing/moisture convergence across forecast area. This will linger showers and the potential for scattered storms during the daytime hours Monday. Storms are not expected to be severe...due to the weak forcing and instability along/north of the surface boundary. Surface ridge builds into the northern parts of the forecast area and moisture transport/convergence weakens considerably over the forecast area during the day Tuesday. Shower/storm chances diminish across the forecast area and are confined over northern parts of the forecast area. Tuesday night into Saturday Main forecast concerns through the forecast period Tuesday night through Saturday are shower/storm chances through the period. An active weather pattern continues through the forecast period...as the latest ensembles/deterministic models suggest southwesterly flow aloft across the central United States. Pieces of energy embedded in the southwesterly flow aloft will move into the Upper Midwest/Upper Great Lakes. This will produce periodic chances for showers/storms through much of the period. The ensembles/deterministic models indicate one or two days could be dry. However...timing of the pieces of energy and the potential for a day or two of dry weather is the main issue during the forecast period. Temperatures will be above normal...with highs climbing into the upper 60s to 70s through much of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1150 AM CDT Sat May 6 2023 CIGS: Mostly LIFR/IFR expected through the period. Expecting some improvement later Sun morning/afternoon, lifting to VFR and/or scattering out. WX/vsby: another round of showers with scattered storms is looking likely this evening. Near term guidance favors development over northern IA/southern MN by mid afternoon, spreading east northeast toward the TAF sites in the 22-00z time frame. A few hours of pcpn expected with the activity, looking to move east of KLSE around 06z. For now, will cover thunder chances with VCTS - refining timing/impacts as CAMS models and radar trends dictate. Decent potential for fog to develop post the pcpn, especially west of the Mississippi river where some clearing could be encroaching before daybreak. A few short term models suggest sub 1SM vsby at KRST with support from the model blend (80% chance of 1SM or less). Will add in lower vsbys at KRST for a few hours around 12z. Some potential for 1/2SM, but will monitor trends for now. WINDS: southeast with some gusts around 20kts or so through the afternoon, becoming more light and variable later tonight. Slacker pressure gradient on Sunday will favor lighter winds and some variability (although may lean more south). && .HYDROLOGY... Issued at 220 PM CDT Sat May 6 2023 Levels along the Mississippi River continue to fall and all the sites that remain in flood are now only experiencing minor flooding. While on and off rain is expected for the next couple of days, it will not be enough to prevent the river from continuing to fall. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/Rieck AVIATION...Rieck
Hazardous weather outlook, May 6, 5:20 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 520 AM CDT Sat May 6 2023 IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 055-071100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland- 520 AM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible. Organized severe weather is not expected with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday More storms will be possible Sunday afternoon through Monday night. Organized severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-071100- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Grant- 520 AM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible. Organized severe weather is not expected with this activity. Flooding is occurring along the Mississippi River. Please see the latest flood statements and warnings for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday More storms will be possible Sunday afternoon through Monday night. Organized severe weather is not anticipated. Flooding will continue along the Mississippi River for some locations. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 6, 5:12 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
512 PM CDT Sat May 6 2023
MNZ079-062315-
Wabasha MN-
512 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of Wabasha County
through 615 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 14 miles south of Red Wing, moving east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Mazeppa around 520 PM CDT.
Wabasha, Alma and Kellogg around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4437 9255 4437 9243 4446 9243 4445 9224
4444 9221 4442 9212 4441 9211 4440 9206
4438 9203 4436 9196 4434 9193 4421 9193
4425 9255
TIME...MOT...LOC 2211Z 269DEG 24KT 4435 9261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:17 PM CDT | Special Weather Statement | ARX | Olmsted | 88 min |
| May 6, 5:12 PM CDT | Special Weather Statement | ARX | Wabasha | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.